Alert archive / Illinois / Flash Flood Warnings in 1997

Flash Flood Warning 60, NWS Paducah, KY

May 30, 1997Union County, Illinois

NWS Paducah, KY issued this flash flood warning at May 30, 1997, 9:35 PM CDT for Union County, Illinois. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 1997, 9:35 PM CDT (02:35 UTC)
Expired
May 30, 1997, 11:00 PM CDT
In force
85 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Union County, IL

The radar

The Paducah radar (KPAH), 62 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.6 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1997-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 660 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1997-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
660 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 310234
FFWPAH
ILC181-310400-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
935 PM CDT FRI MAY 30 1997
 
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1100 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH ILLINOIS
 
   ...UNION COUNTY
 
AT 930 PM CDT DOPPLER RADAR INDICATED THAT BETWEEN 1.5 AND 2.5 INCHES OF
RAIN HAS FALLEN ACROSS MOST OF UNION COUNTY. UNION COUNTY SHERIFFS
REPORT THAT STREAM AND DITCHES ARE AT BANKFULL AND MANY ROADS ARE
WATER-COVERED.
 
A SLOW MOVING AREA OF LOW PRESSURE WILL CONTINUE TO MOVE EAST. AS IT
DOES MORE SHOWERS AND THUNDERSTORMS WILL TRAIN ACROSS THE WARNED AREA.
ANOTHER 1 TO 2 INCHES IS POSSIBLE THROUGH THE LATE EVENING HOURS.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY.  MOVE UP TO ESCAPE FLOOD WATERS.  DO
NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
 
LAMM
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 30, 9:32 PM CDT, 3 minutes earlier.

Area forecast discussion, May 30, 9:32 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
930 PM CDT FRI MAY 30 1997

02 UTC SURFACE CHART SHOWS LOW NEAR CGI/PAH. LARGE AREA OF SHOWERS
AND THUNDERSTORMS OVER SOUTH ILLINOIS...AND EXITING SOUTHEAST MISSOURI.
WATER VAPOR LOOP SHOWS TROF OVER THE CENTRAL U.S. DIGGING SOUTHEAST.
MAIN ISSUE IS CURRENT FLASH FLOOD WATCH.

WITH RAIN ENDING ACROSS SOUTHEAST MISSOURI...WILL DROP FFA HERE. THERE
MAY BE A FEW MORE SHOWERS OVERNIGHT AS THE UPPER TROF DRAWS CLOSER BUT
THREAT FOR FLASH FLOODING OVER. FFG VALUES RATHER LOW OVER SOUTHWEST
INDIANA. WITH 3-HR PRECIP ESTIMATES INDICATING THESE VALUES COULD BE
EXCEEDED...WILL ADD SOUTHWEST INDIANA TO FFA. FOR KENTUCKY...WILL
LEAVE ALONE AS STORMS ARE BEGINNING TO FIRE UP FROM CADIZ TO HENDERSON
AND POINTS EAST. QUIET FOR NOW ACROSS FAR WESTERN KENTUCKY...BUT WILL
LEAVE ALONE FOR NOW WITH SCATTERED CONVECTION JUST TO THE WEST.

CN

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 11:20 PM CDTFlash Flood WarningPAHGallatin, Saline100 min

Nearby

Flash Flood Warnings in Illinois, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.